The aminoglycosides are amongst the most well-known nephrotoxic drugs. Yet due to their efficacy against many organisms, they are amongst the most common antibiotics used. The next time your nephrology service goes toe-to-toe with the infectious disease service in the ongoing battle as to whether or not a patient with CKD should get gentamicin, you can arm yourself with these factoids regarding the mechanism of aminoglycoside toxicity:
Aminoglycosides are a potent tubular toxin; the reduction in GFR which results is therefore thought to be an indirect effect on the glomerulus. The predominant sites of aminoglycoside toxicity are the S1 & S2 segments of the proximal tubule. Aminoglycosides are filtered by the glomerulus, and once concentrated in the urine in these segments occurs, they are known to bind to phospholipids, followed by internalization within the cell via megalin. Once inside the proximal tubular cell, they they are concentrated within lysosomes and cause a stereotypical disorganization of the lysosomes termed “myeloid bodies.”
The myeloid bodies are a sign that the tubular cells are functioning poorly, and as a result there is decreased tubular function often manifesting as K, Mg, Ca, PO4, and glucose wasting–almost like a “Fanconi’s Syndrome” picture. Overt necrosis of the tubular epithelial cells can also occur, resulting in ATN. Stereotypically, aminoglycoside toxicity results in non-oliguric renal failure which more often than not recovers (after a few weeks) once the drug is withdrawn.
From a pharmacokinetics standpoint, the toxicity of aminoglycosides correlates best with the peak concentration of the drug. Interestingly, in common clinical practice the drug is dosed based on following aminoglycoside trough levels…
What about giving gentamycin in a patient with AKI who is completely anuric (blood culture positive for klebsiella sensitive only to gentamycin)? This patient has dialysis every day and the drug is given after dialysis(140mg once daily). In this case that the GFR is practically zero do you think that is possible for the gentamycin to make toxic levels in the PCT lumen and to deteriorate the AKI? In my opinion no-but i would like yours .
Once daily dose made possible to reduce drug exposure, monitoring both peak and trough levels at the beginning of treatment and then trough levels only.
The main cause of toxicity is maintaining high plasma levels for long time. The shape of AUC is the most important determinant in drug toxicity.
Is that not trough level which is associated with toxicity? Peak level are associated with bactericidal activity.
In my opinion, once daily dose with accurate monitoring of drug levels should be considered relatively safe.
Whenever indicated, I use to administer a single empyrical aminoglycoside dose as suggested by Kirkpatrick (Br J Clin Pharmacol).
After 24 h, I look at the aminoglycoside trough levels. At second administration, the drug is dosed using a simple software for pharmacocinetic model (for example, JPKD which is free online). Then, trough levels are closely monitored to make any change in drug dose.
With an appropriate fluid administration, I administered such a treatment even in pts with a marked reduction in GFR (CKD stage 4, 5) without evidence of significant toxicity.
Just to add to Tariq's comment. If I remember correctly the mechanism behind Bartter's syndrome from aminoglycoside toxicity is due to the activation of the calcium sensing receptor in the basolateral side of the thick ascending limb.
Aminoglycosides has been associated wtih ACQUIRED BARTER SYNDROME – causing metabolic alkalosis – along with calcium and Mg wasting.
od dose is better than bd dose in preventing drug toxicity